Texas, 2010

High Wind in Texas, December 22, 2010

December 22, 2010 · NWS MAF · 1 event in 1 county or zone

A locally tight surface pressure gradient resulted in high winds in the lower elevations of the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A locally tight surface pressure gradient resulted in high winds in the lower elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 22, 4:37 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 22, 4:37 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CST WED DEC 22 2010

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

AFTER AN INTERMINABLE VACUITY...STRATUS HAS RETURNED TO SE
NM/WEST TEXAS ON COOL ESE ISENTROPIC UPGLIDE AHEAD OF AND INCOMING
TROUGH OVER SOCAL. KMAF...KHOB...AND KINK ARE UNDER MVFR
CIGS...WHILE KCNM...KFST...AND KPEQ ARE VFR. HOWEVER...FORECAST
SOUNDINGS/ISENTROPIC FIELDS SUGGEST KFST AND KPEQ WILL DETERIORATE
TO MVFR OVERNIGHT...AND KCNM WILL BE CLOSE. EXPECT ALL TERMINALS
BUT KMAF TO CLEAR OUT TO VFR NEAR THE END OF THE FCST PD.
ALSO...KMAF MAY SEE A FEW HRS OF IFR VSBYS SHORTLY AFTER SUNRISE.

&&

.PREV DISCUSSION... /ISSUED 246 PM CST WED DEC 22 2010/

DISCUSSION...
UPPER LEVEL RIDGING IS CURRENTLY SEEN ON WATER VAPOR SATELLITE
IMAGERY OVER THE AREA. JUST OFF THE WEST COAST OF THE CONUS A TROUGH
CAN BE SEEN DIGGING DEEPER AS IT MOVES WEST INTO THE CONUS. AT THE
SURFACE A COLD FRONT MADE ITS WAY INTO THE AREA THIS MORNING. THE
NORTHEASTERLY WINDS WERE NOT VERY STRONG BEHIND THIS FRONT AND
TEMPERATURES WERE NOT VERY COLD...BUT IT HAS BROUGHT SOME LONG
AWAITED MOISTURE BACK INTO THE AREA. THIS MORNING THERE WERE LOW
CLOUDS AND FOG ACROSS THE PERMIAN BASIN. WITH THE CLOUDS LINGERING
ALL MORNING AND INTO THE AFTERNOON THE MAXIMUM TEMPERATURES FOR
TODAY WILL BE 10 TO 15 DEGREES LOWER THAN NORMAL...AND MUCH LOWER
THAN WHAT THEY HAVE BEEN IN THE LAST COUPLE OF DAYS. TONIGHTS LOW
TEMPERATURES WILL BE A LITTLE HIGHER THAN NORMAL DUE TO ALL OF THE
MOISTURE.

THE LATEST MODEL RUNS SHOW THE UPPER LEVEL TROUGH MOVING FASTER AND
CUTTING DEEPER INTO THE SOUTHERN CONUS. FIRE WEATHER FOR THURSDAY IS
NO LONGER THE BIGGEST CONCERN. WITH SOME MOISTURE IN PLACE...AND AN
UPSLOPE FLOW AT THE SURFACE PATCHY FOG IS ANTICIPATED FOR MUCH OF
THE AREA THURSDAY MORNING. THE GREATEST AMOUNT OF LIFT WILL OCCUR
ALONG THE EASTERN PORTION OF THE CWA. THE EASTERN PERMIAN
BASIN...LOW ROLLING PLAINS AND STOCKTON PLATEAU MAY SEE SOME PATCHY
DRIZZLE IN THE MORNING AND/OR LIGHT RAIN IN THE AFTERNOON. THE
NAM...GFS AND ECMWF ARE ALL SHOWING QPF VALUES FOR THESE AREAS
THROUGH 12Z FRIDAY. AS THE TROUGH REACHES THE CENTRAL CONUS IT SLOWS
DOWN...CUTS OFF AND TRACKS RIGHT THROUGH TEXAS. THE RIGHT REAR
QUADRANT OF THE JET WILL BE OVER THE NORTHEASTERN PORTION OF THE
PERMIAN BASIN...THIS MAY PROVIDE ENOUGH INSTABILITY TO GET SOME
ISOLATED THUNDERSTORMS. IF THE PRECIP REACHES FAR ENOUGH INTO THE
PERMIAN BASIN TO GET TO MAF IT WILL BE THE FIRST TIME IN 59 DAYS WE
HAVE GOTTEN EVEN A TRACE OF PRECIP. IF THERE IS MEASURABLE PRECIP
IT WILL BE THE FIRST TIME IN 87 DAYS THAT THERE HAS BEEN MEASURABLE
PRECIP.

THE NEXT UPPER LEVEL TROUGH WILL APPROACH THE WEST COAST OF THE
CONUS MONDAY. THE GFS AND ECMWF HAVE VERY DIFFERENT SOLUTIONS FOR
THIS FEATURE. THE ECMWF CUTS THE LOW OFF AND SLOWLY TRACKS IT DOWN
THE BAJA PENINSULA. THE GFS BRINGS IT INTO THE SOUTHERN CONUS AND
ACROSS TEXAS BY WEDNESDAY...BEFORE WASHING IT OUT OVER THE
MISSISSIPPI RIVER VALLEY.

FIRE WEATHER...
WIDESPREAD VERY GOOD TO EXCELLENT RH RECOVERY IS IN STORE FOR ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT AS MOIST...EASTERLY FLOW
CONTINUES TO SPREAD WEST INTO THE MOUNTAINS. FOR THURSDAY...THE
LOW-LEVEL MOISTURE WILL GRADUALLY MOVE EAST AGAIN AS SOUTHWESTERLY
20 FOOT WINDS DEVELOP. THE GUADALUPE MOUNTAINS AND VAN HORN REGION
WILL BE FIRST TO SEE INCREASING SOUTHWESTERLY WINDS AND DRIER
CONDITIONS DURING THE LATE MORNING HOURS. BY LATE AFTERNOON...THE
DRIER AIR WILL PUSH INTO THE PRESIDIO VALLEY...MARFA PLATEAU...DAVIS
MOUNTAINS AND FAR WESTERN PORTIONS OF NMZ115. EVEN THOUGH DRIER AIR
AND INCREASING WINDS CAN BE EXPECTED ACROSS THE ABOVE MENTIONED
REGIONS...MINIMUM RH/S WILL ONLY FALL INTO THE NEAR 25 TO 40% RANGE
DUE TO COOLER TEMPERATURES. ACROSS THE REMAINDER OF THE REGION...COOL
AND MOIST CONDITIONS ARE EXPECTED THROUGHOUT THE DAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Dec 22, 12:25 PM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CST WED DEC 22 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
125 PM CST WED DEC 22 2010 /1225 PM MST WED DEC 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FOG AND DRIZZLE IS EXPECTED ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT. MOTORISTS SHOULD REMAIN ALERT FOR
FOG DEVELOPMENT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FOG...IN ADDITION TO DRIZZLE...REMAIN POSSIBLE ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY MORNING.
MOTORISTS ARE URGED TO SLOW DOWN AS WET ROADWAYS AND LOWER
VISIBILITIES MAY RESULT IN HAZARDOUS DRIVING CONDITIONS.

ISOLATED...NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE
WESTERN LOW ROLLING PLAINS THURSDAY NIGHT. OCCASIONAL LIGHTNING
STRIKES WILL OCCUR NEAR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 22, 5:51 PM MST to 9:13 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269723.